Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Clin Pharm. 2012 Apr;34(2):282-5. doi: 10.1007/s11096-012-9614-6. Epub 2012 Feb 14.

Short term impact of guidelines on vancomycin dosing and therapeutic drug monitoring.

Author information

1
Department of Pharmaceutical Biosciences, Uppsala University, Uppsala, Sweden. maria.swartling@farmbio.uu.se

Abstract

BACKGROUND:

After medical center implementation of 2009 ASHP/IDSA guidelines, we evaluated the appropriateness of vancomycin dosing and TDM.

OBJECTIVE:

Our primary objectives were to assess short term effects on (1) appropriateness of initial vancomycin dosing, (2) appropriateness of sampling of plasma levels, before and after implementation of guidelines.

METHOD:

The study was conducted in two phases, pre-guideline and post-guideline implementation. The interventions included (1) Nurses and phlebotomist education regarding the appropriate timing of vancomycin sampling, (2) A nomogram for appropriate initial dosing that was distributed to medical staff. Patient demographics, dosing and timing of sampling were collected in eligible patients and assessed for appropriateness.

RESULTS:

The appropriateness of the prescribed dose increased from 51% (128/253) of patients during the pre period to 78% (155/200) (p < 0.0001) during the post period. Similarly, overall appropriateness of sampling of vancomycin troughs at steady state improved from 36% (63/173) pre to 55% (106/191) (p < 0.03) post. Specifically, the appropriate timing of troughs (within 30 min of the next dose) increased from 37% (64/173) during the pre period to 78% (149/191) during the post period (p < 0.0001). Conclusion Adoption of the guidelines with associated training resulted in significant short term improvement in vancomycin dosing and TDM.

PMID:
22331444
DOI:
10.1007/s11096-012-9614-6
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center